Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
159 Doctors are Online

What causes bitter taste in mouth when on mecication for a Bi Polar condition?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1980
Answered : 1357 Questions
I feel as though I am being poisoned as my mouth for 3 weeks now has had a very bitter taste which I thought was due to having had a parathyroid procedure. The TSH levels are as I believe, 72 therapeutic range and my reading was 96 nearly 1 week ago. Not sure about immune system, but I am taking Quinilum 450mg, Tegretol 200mg, Zyprexa 2.5 mg's now - for a Bi Polar condition. I am not getting the responses that I had hoped for. I honestly believe that I also do have a medical problem as well that needs to be addressed. Many thanks to one and all … for this assistance.
Posted Sun, 9 Feb 2014 in General Health
Answered by Dr. Rakesh Karanwal 37 minutes later
Brief Answer: You are suffering from underactive Thyroids Detailed Answer: Hi Ms. XXXXXXX Thanks for your query. Firstly, I am not sure if the TSH values reported by you are accurate. If the values were indeed 72 and 96 in the recent past, then you are suffering from grossly underactive Thyroid problem (called Hypothyroidism). You will require a long-term thyroid hormone replacement therapy. Incidentally, anxiety, depression and mood disorders are also seen in Hypothyroidism. If that is so in your case, correction of Thyroid hormone deficiency would also relieve you of your depression/Bi-polar disorder. The bitter taste in mouth is apparently due to Tegretol or, iron deficiency- commonly seen in Hypothyroidism. So, let me assure you with authority that, it's NOT a case of poisoning. You will certainly show gradual and steady improvement as thyroid hormone deficiency gets corrected. Consult your doctor and apprise him of my opinion. I am certain that he will agree with me and prescribe thyroid hormone replacement therapy. Hope I have addressed to your concerns to your complete satisfaction and you find my response helpful and informative. I will be happy to answer further queries, if any. Fond regards and have a nice day, Col (Dr.) Rakesh Karanwal
Above answer was peer-reviewed by
Follow-up: What causes bitter taste in mouth when on mecication for a Bi Polar condition? 7 minutes later
Dear Dr.Karanwal, Thank you so much for your immediate response to my plight, I must admit I have been extremely concerned for for health and safety. The question I have is should the 900cc or mg taken over a 7 day period be the correct amount to be prescribed for my condition. ? Kind Regards, and thank you for your time taken to assist me.
Answered by Dr. Rakesh Karanwal 1 hour later
Brief Answer: You will require LIFELONG thyroid hormone Detailed Answer: Hi Ms. XXXXXXX Nice hearing back from you. You will have to start with 25micrograms of Synthroid/day, empty stomach (nothing to be taken for 90 minutes after taking Synthroid). The dose may be increased to 50micrograms/day after 2 weeks. I am afraid that you will have to continue with this drug LIFELONG, in order to meet your daily requirement of the hormone. Symptoms will reappear if you stop it. Consult your doctor, who will ask you to get TSH test once in 2 months and, depending on the TSH levels, he will continue to increase the dose UNTIL the TSH level comes down to 1 or less. Please DO NOT worry at all. The effect of the drug will be manifest after a month or so. You will remain ALL RIGHT, as long as you take the drug regularly. PLEASE DO NOT STOP THE TREATMENT UNDER ANY CIRCUMSTANCES. Please do not hesitate in reverting back to me in case of any problems. I will always be there to help you. Take care and fond regards, Col (Dr.) Rakesh Karanwal
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor